My sister Joan just read tonight’s blog and sent me the following:
” I just read your note about the visit to the neuro-oncologist and the mention of Keppra. I looked it up in Wikipedia and was surprised about the side effects:
“Levetiracetam (Keppra) is generally well tolerated, but may cause drowsiness, weakness, unsteady gait, fatigue, coordination problems, headache, pain, forgetfulness, anxiety, irritability or agitation, dizziness, mood changes, nervousness, loss of appetite, vomiting, diarrhea, throat pain, constipation, and changes in skin pigmentation.
“Serious side effects may include depression, hallucinations, suicidal thoughts, seizures that are worse or different, fever, sore throat, signs of infection, double vision, itching, rash, swelling of the face. A study published in 2005 suggests that the addition of pyridoxine (vitamin B6) may curtail some of the psychiatric symptoms.“
“Erin has several of the side effects, e.g. double vision, vomiting and fatigue. I wonder if they are associated with Keppra?”
Note from Barbara:
Erin was prescribed Keppra to prevent seizures as a matter of routine following brain surgery. It is amazing the number of side effects that it could have. Thank you, Joan, for cluing us in!